Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 25, NWS Cheyenne, WY

July 3, 2002Albany County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 3, 2002, 2:37 PM MDT for Albany County, Wyoming. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2002, 2:37 PM MDT (20:37 UTC)
Expired
Jul 3, 2002, 3:00 PM MDT
In force
23 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Albany County, WY

The radar

The Cheyenne radar (KCYS), 138 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 2:45 PM MDTHail 1Laramie, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.6 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2002-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2002-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3548 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

217 
WUUS55 KCYS 032037
SVRCYS
WYC001-032100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
237 PM MDT WED JUL 3 2002

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ALBANY COUNTY IN SOUTHEAST WYOMING

* UNTIL 300 PM MDT

* AT 231 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTH CENTRAL ALBANY COUNTY...OR ABOUT 45
  MILES WEST OF WHEATLAND...MOVING NORTHEAST AT 20 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY 
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF 
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID 
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4233 10603 4185 10601 4182 10537 4233 10566

GRIFFITH

WCJIN-WYSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 1:10 AM MDT, 13 hours 27 minutes earlier.

Area forecast discussion, Jul 3, 1:10 AM MDT, 13 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
110 AM MDT WED JUL 3 2002

THE FIRST REAL THREAT OF SHOWERS AND THUNDERSTORMS IN SOME TIME WILL
EXIST OVER THE CWA THIS AFTERNOON AND TONIGHT.  HUMIDITIES THROUGHOUT
THE ATMOSPHERE INCREASE DURING THAT TIME WITH PRECIPITABLE WATER
VALUES OVER AN INCH IN AREAS EAST OF THE LARAMIE RANGE.  A SHORTWAVE
TROUGH OVER NORTHERN ARIZONA EARLY THIS AFTERNOON WILL MOVE OVER THE
CWA SLOWLY THIS AFTERNOON AND TONIGHT.  IN ADDITION...UPPER LEVEL
DIVERGENCE AND MID LEVEL CONVERGENCE WILL BE OVER AREAS EAST OF THE
LARAMIE RANGE.  SOME SEVERE POTENTIAL EXISTS MAINLY IN THE NEBRASKA
PANHANDLE WITH THE DEEPER MOISTURE...BETTER SHEAR AND STEEPER LAPSE
RATES.  WILL GO WITH A 40 OR 50 PERCENT COVERAGE OF SHOWERS AND STORMS
EAST OF THE LARAMIE RANGE THIS AFTERNOON WITH THE ACTIVITY SLOWLY
ENDING FROM WEST TO EAST TONIGHT.  MAIN MODEL DIFFERENCES ARE THE
AVN DEPICTION OF A STRONGER SHORTWAVE TROUGH AND LARGER QPF AMOUNTS
FROM THE ETA.  THE ATMOSPHERE DRIES SOME FOR THURSDAY AND CONTINUING
FOR FRIDAY AND WILL BE MORE STABLE.  MOST OF THE ACTIVITY WILL BE ALONG
AND TO THE EAST OF A SURFACE LOW PRESSURE TROUGH SHICH WILL BE NEAR
THE WYOMING AND COLORADO BORDER THURSDAY AND FRIDAY.  TEMPERATURES WILL
BE A BIT COOLER DURING THE DAY THROUGH FRIDAY WITH MORE CLOUD COVER
AND COOLER 700 MB TEMPERATURES.  WILL TAKE A LOOK AT THE LATER PERIODS
OF THE FORECAST BEFORE THE FORECAST ISSUANCE.

.CYS...
WY...NONE.
NE...NONE.

WEILAND

In the hours before

Special weather statement, Jul 3, 10:51 AM MDT, 3 hours 46 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-031830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1051 AM MDT WED JUL 3 2002

...SPOTTER ACTIVATION MAY BE NEEDED TODAY IN PORTIONS OF SOUTHEAST
WYOMING AND THE WESTERN NEBRASKA PANHANDLE...

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS OF SOUTHEAST
WYOMING THIS AFTERNOON.  THE STORMS WILL MOVE ONTO THE PLAINS WHERE
THE AIRMASS IS UNSTABLE AND THERE IS AMPLE LOW LEVEL MOISTURE.  A FEW
OF THE STORMS MAY BECOME STRONG AND PRODUCE HAIL AND GUSTY WINDS.
THE PRIMARY AREA OF CONCERN WILL BE THE EAST CENTRAL PLAINS OF
WYOMING THIS AFTERNOON...INTO THE NORTHWEST NEBRASKA PANHANDLE THIS
EVENING.

&&

STARK
WCJIN-WYSE-WYNE

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:23 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte37 min
Jul 3, 3:29 PM MDTSevere Thunderstorm WarningCYSLaramie46 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.